Alert archive / Kansas / Frost Advisories in 2014
Frost Advisory 5, NWS Topeka, KS
NWS Topeka, KS issued this frost advisory at Oct 10, 2014, 3:08 PM CDT for Cloud County, Republic County, Washington County, Kansas. It took effect at Oct 11, 2014, 4:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2014, 3:08 PM CDT (20:08 UTC)
- In effect from
- Oct 11, 2014, 4:00 AM CDT
- Expired
- Oct 11, 2014, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
628 WWUS73 KTOP 102008 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 308 PM CDT FRI OCT 10 2014 ...WIDESPREAD FROST MAY DEVELOP LATE TONIGHT... .A BROAD RIDGE OF HIGH PRESSURE WILL CAUSE SKIES TO CLEAR LATE TONIGHT ACROSS NORTH CENTRAL KS. NORTHEAST WINDS WILL BECOME CALM. THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP INTO THE MID 30S, AND CAUSE AREAS OF FROST TO DEVELOP BY SUNRISE. KSZ008-009-020-110915- /O.NEW.KTOP.FR.Y.0005.141011T0900Z-141011T1300Z/ REPUBLIC-WASHINGTON-CLOUD- INCLUDING THE CITY OF...CONCORDIA 308 PM CDT FRI OCT 10 2014 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT SATURDAY. * TIMING...AREAS OF FROST WILL DEVELOP BY 400 AM AND PERSIST THROUGH 800 AM. * TEMPERATURE...LOW TEMPERATURES WILL RANGE FROM 33 TO 36 DEGREES. * IMPACTS...FROST MAY DAMAGE TENDER VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
2 follow-up statements
460 WWUS73 KTOP 110809 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 309 AM CDT SAT OCT 11 2014 KSZ008-009-020-111300- /O.CON.KTOP.FR.Y.0005.141011T0900Z-141011T1300Z/ REPUBLIC-WASHINGTON-CLOUD- INCLUDING THE CITY OF...CONCORDIA 309 AM CDT SAT OCT 11 2014 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. * TIMING...FROST IS LIKELY THROUGH 800 AM. * TEMPERATURE...LOWS WILL RANGE FROM 33 TO 36 DEGREES. * IMPACTS...FROST MAY DAMAGE TENDER VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... THOSE WITH AGRICULTURAL INTERESTS ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ WOLTERS
503 WWUS73 KTOP 111254 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 754 AM CDT SAT OCT 11 2014 KSZ008-009-020-111400- /O.EXP.KTOP.FR.Y.0005.000000T0000Z-141011T1300Z/ REPUBLIC-WASHINGTON-CLOUD- INCLUDING THE CITY OF...CONCORDIA 754 AM CDT SAT OCT 11 2014 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 10, 12:57 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 10, 12:57 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1257 PM CDT Fri Oct 10 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 304 AM CDT FRI OCT 10 2014 Upper shortwave trough axis this morning was centered over northern New Mexico. An embedded shortwave trough and residual moisture associated with this system has contributed to scattered showers and thunderstorms earlier this evening. Another round of light to moderate showers continues to build east over central and western Kansas at this hour as dynamic lift increases over western KS. Ongoing heaviest convection is progged to remain near the warm front across western OK towards the KS and OK border through today. Across northeast KS this morning, short term guidance follows radar trends in spreading light to moderate showers into the region within the next few hours. Based on the track of the upper trough, highest probabilities for heavier rain showers through late afternoon reside near the Interstate 70 corridor and points southward. Rainfall amounts today for this area range from a tenth to just over an inch. Locally higher amounts are possible. Latest RAP analysis shows very weak mid level instability across these locations where isolated embedded thunder is possible. Further north over north central KS, less than a tenth of an inch is expected as dry air associated with a surface high over South Dakota gradually invades south. This dry and stable air will dissipate showers from north to south through the afternoon effectively coming to an end this evening. Overcast cloud cover lingers during the afternoon with clearing occurring over north central areas by early evening. Highs reflect where heavier showers and denser stratus are expected with readings in the lower 50s. Scattered to broken cloud cover over east central KS this evening will hold lows into the 40s. Light winds and clear skies for north central areas could drop lows to the mid and upper 30s. Patchy frost may be possible in low lying areas where cooler temps exist. .LONG TERM...(Saturday through Thursday) Issued at 304 AM CDT FRI OCT 10 2014 For Saturday, models are in reasonable agreement that the mid level energy will shear out and move east while dry air builds in from the north. With this in mind, have removed the small POPs across east central and far eastern KS. Am not all that excited about precip chances for Saturday night either as models so the better synoptic forcing remaining west. However there are signs of some low level moisture return with the low level jet Saturday night. At this point models forecast soundings do not indicate much if any vertical motion with the low level jet focused mainly across MO. And there really isn't any elevated instability to speak of. Therefore continued with a dry forecast, but may need to watch later model runs for maybe some light precip if the low level jet ends up a little further west. Clouds are most likely to hang in across east central KS during the day Saturday while northern KS sees mostly sunny skies. Think this cloud cover over east central KS may keep afternoon highs in the mid 50s while sunshine helps warm temps to around 60 elsewhere. Lows Saturday night should be a little warmer with increasing cloud cover and a southerly wind. Precip continues to look likely by Sunday afternoon through Monday morning. Again there is good agreement among the various model solutions for an amplifying mid level trough to move across the plains with cyclogenesis developing over OK. Increasing moisture ahead of this wave along with increasing PVA and lift from a frontal boundary should lead to another round of showers and thunderstorms. While there is not a great deal of instability with this system, model forecast soundings do show mid level lapse rates steepening Sunday afternoon and Sunday night. Because of this will include a mention of thunder. Model timing suggests precip will be most likely Sunday night as the front moves through. With models in good agreement, have trended POPs across east central KS up to 80 percent. Precip chances should gradually diminish through the day Monday from west to east as the system progresses east. Highs Sunday should be a little warmer due to low level warm air advection. However did not go quite as warm as the warm air advection or MOS guidance would suggest thinking increasing clouds could inhibit the warming trend. Also Mondays highs are forecast to be in the lower and mid 60s. However if the precip and clouds clear out sooner in the day, there does not appear to be much cold air with this system and temps could be 5 degrees or so warmer. Have kept a dry dry forecast for Monday night through Thursday with a warming trend in temps. There seems to be considerably more uncertainty in the synoptic patter for next week and run to run inconsistencies from the ECMWF do not help much. At this point, any cutoff mid level low is expected to remain east of the forecast area. If there is no cutoff, then the stronger shortwave depicted in the GFS looks to stay just to the north of the forecast area on Thursday. Therefore it appears dry weather is a more likely outcome and with no intrusions of cold air, temps should warm back into the 70s by Wednesday. && .AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon) Issued at 1255 PM CDT FRI OCT 10 2014 Expect VFR conditions with periods of rain showers through the afternoon hours. Late tonight the cloud cover will begin to clear. Saturday afternoon, a few CU may form during the afternoon hours with bases above 3,000 feet. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Bowen LONG TERM...Wolters AVIATION...Gargan
Hazardous weather outlook, Oct 10, 7:33 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 733 AM CDT FRI OCT 10 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-111245- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 733 AM CDT FRI OCT 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS SUNDAY AFTERNOON AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Frost Advisories in Kansas, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.